Regularity of affine processes on general state spaces

Martin Keller-Ressel (TU Berlin)
Walter Schachermayer (University of Vienna)
Josef Teichmann (ETH Zurich)


We consider a stochastically continuous, affine Markov process in the sense of Duffie, Filipovic and Schachermayer, with cadlag paths, on a general state space D, i.e. an arbitrary Borel subset of $R^d$. We show that such a process is always regular, meaning that its Fourier-Laplace transform is differentiable in time, with derivatives that are continuous in the transform variable. As a consequence, we show that generalized Riccati equations and Levy-Khintchine parameters for the process can be derived, as in the case of $D = R_+^m \times R^n$ studied in Duffie, Filipovic and Schachermayer (2003). Moreover, we show that when the killing rate is zero, the affine process is a semi -martingale with absolutely continuous characteristics up to its time of explosion. Our results generalize the results of Keller-Ressel, Schachermayer and Teichmann (2011) for the state space $R_+^m \times R^n$ and provide a new probabilistic approach to regularity.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-17

Publication Date: March 26, 2013

DOI: 10.1214/EJP.v18-2043


  • Bru, Marie-France. Wishart processes. J. Theoret. Probab. 4 (1991), no. 4, 725--751. MR1132135
  • Di Bucchianico, A. Banach algebras, logarithms, and polynomials of convolution type. J. Math. Anal. Appl. 156 (1991), no. 1, 253--273. MR1102610
  • Çinlar, E.; Jacod, J.; Protter, P.; Sharpe, M. J. Semimartingales and Markov processes. Z. Wahrsch. Verw. Gebiete 54 (1980), no. 2, 161--219. MR0597337
  • C. Cuchiero and J. Teichmann, Path properties and regularity of affine processes on general state spaces, arXiv:1107.1607, 2011.
  • Christa Cuchiero, Affine and polynomial processes, Ph.D. thesis, ETH Zürich, 2011.
  • Cuchiero, Christa; Filipović, Damir; Mayerhofer, Eberhard; Teichmann, Josef. Affine processes on positive semidefinite matrices. Ann. Appl. Probab. 21 (2011), no. 2, 397--463. MR2807963
  • Christa Cuchiero, Martin Keller-Ressel, Eberhard Mayerhofer, and Josef Teichmann, Affine processes on symmetric cones, arXiv:1112.1233, 2011.
  • Dawson, D. A.; Li, Zenghu. Skew convolution semigroups and affine Markov processes. Ann. Probab. 34 (2006), no. 3, 1103--1142. MR2243880
  • Duffie, D.; Filipović, D.; Schachermayer, W. Affine processes and applications in finance. Ann. Appl. Probab. 13 (2003), no. 3, 984--1053. MR1994043
  • Darrell Duffie and Rui Kan, A yield-factor model of interest rates, Mathematical Finance 6 (1996), 379 -- 406.
  • Faraut, Jacques; Korányi, Adam. Analysis on symmetric cones. Oxford Mathematical Monographs. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1994. xii+382 pp. ISBN: 0-19-853477-9 MR1446489
  • Jacod, Jean; Shiryaev, Albert N. Limit theorems for stochastic processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 288. Springer-Verlag, Berlin, 1987. xviii+601 pp. ISBN: 3-540-17882-1 MR0959133
  • Kallsen, Jan. A didactic note on affine stochastic volatility models. From stochastic calculus to mathematical finance, 343--368, Springer, Berlin, 2006. MR2233549
  • Kawazu, Kiyoshi; Watanabe, Shinzo. Branching processes with immigration and related limit theorems. Teor. Verojatnost. i Primenen. 16 1971 34--51. MR0290475
  • Keller-Ressel, Martin; Schachermayer, Walter; Teichmann, Josef. Affine processes are regular. Probab. Theory Related Fields 151 (2011), no. 3-4, 591--611. MR2851694
  • Montgomery, Deane; Zippin, Leo. Topological transformation groups. Interscience Publishers, New York-London, 1955. xi+282 pp. MR0073104
  • Sato, Ken-iti. Lévy processes and infinitely divisible distributions. Translated from the 1990 Japanese original. Revised by the author. Cambridge Studies in Advanced Mathematics, 68. Cambridge University Press, Cambridge, 1999. xii+486 pp. ISBN: 0-521-55302-4 MR1739520
  • Spreij, Peter; Veerman, Enno. Affine diffusions with non-canonical state space. Stoch. Anal. Appl. 30 (2012), no. 4, 605--641. MR2946041

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.